Alert archive / Kansas / Tornado Warnings in 2009

Tornado Warning 10, NWS Topeka, KS

June 17, 2009Marshall County, Washington County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 17, 2009, 2:11 PM CDT for Marshall County, Washington County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2009, 2:11 PM CDT (19:11 UTC)
Expired
Jun 17, 2009, 2:45 PM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Marshall County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:20 PM CDTTORNADO5 N Hanover, KSSEVERAL REPORTS OF DEBRIS IN THE AIR.
Jun 17, 2:35 PM CDTTORNADO5 N Marysville, KSNEW TORNADO OBSERVED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:52 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2807 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KTOP 171911
TORTOP
KSC117-201-171945-
/O.NEW.KTOP.TO.W.0010.090617T1911Z-090617T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
211 PM CDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
  NORTHWESTERN MARSHALL COUNTY IN NORTHEAST KANSAS...

* UNTIL 245 PM CDT

* AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES WEST OF
  OKETO...OR 16 MILES NORTHWEST OF MARYSVILLE...MOVING EAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  OKETO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3999 9643 3988 9661 3993 9697 4000 9698
TIME...MOT...LOC 1911Z 282DEG 21KT 3999 9688

$$

BLAIR
3 follow-up statements
000 
WWUS53 KTOP 171920
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
220 PM CDT WED JUN 17 2009

KSC117-201-171945-
/O.CON.KTOP.TO.W.0010.000000T0000Z-090617T1945Z/
WASHINGTON-MARSHALL-
220 PM CDT WED JUN 17 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
NORTHWESTERN MARSHALL AND NORTHEASTERN WASHINGTON COUNTIES...

AT 216 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR THE 
KANSAS NEBRASKA BORDER NORTH OF BREMEN. THIS TORNADO WAS LOCATED 11 
MILES WEST OF OKETO...OR 14 MILES NORTHWEST OF MARYSVILLE...MOVING 
EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
OKETO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

&&

LAT...LON 3999 9643 3988 9661 3993 9697 4000 9698
TIME...MOT...LOC 1919Z 276DEG 27KT 3999 9678

$$

BLAIR
000 
WWUS53 KTOP 171925
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
225 PM CDT WED JUN 17 2009

KSC117-201-171945-
/O.CON.KTOP.TO.W.0010.000000T0000Z-090617T1945Z/
WASHINGTON-MARSHALL-
225 PM CDT WED JUN 17 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
NORTHWESTERN MARSHALL AND NORTHEASTERN WASHINGTON COUNTIES...

AT 221 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO WITH 
DEBRIS 5 MILES NORTH OF HANOVER. THIS TORNADO WAS LOCATED 9 MILES 
WEST OF OKETO...OR 12 MILES NORTHWEST OF MARYSVILLE...MOVING EAST AT 
30 MPH.

LOCATIONS IMPACTED INCLUDE...
OKETO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

&&

LAT...LON 3992 9686 3992 9693 4000 9692 3999 9643
      3988 9661
TIME...MOT...LOC 1922Z 276DEG 27KT 3999 9675

$$

BLAIR
000 
WWUS53 KTOP 171933
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
233 PM CDT WED JUN 17 2009

KSC201-171942-
/O.CAN.KTOP.TO.W.0010.000000T0000Z-090617T1945Z/
WASHINGTON-
233 PM CDT WED JUN 17 2009

...THE TORNADO WARNING FOR NORTHEASTERN WASHINGTON COUNTY HAS BEEN
CANCELLED...

LAT...LON 3999 9643 3988 9661 3989 9672 3990 9677
      3991 9680 3998 9681 4000 9680
TIME...MOT...LOC 1932Z 278DEG 29KT 3996 9663

$$

KSC117-171945-
/O.CON.KTOP.TO.W.0010.000000T0000Z-090617T1945Z/
MARSHALL-
233 PM CDT WED JUN 17 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
NORTHWESTERN MARSHALL COUNTY...

AT 228 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LARGE TORNADO 
WITH DEBRIS 4 MILES NORTHEAST OF BREMEN. THIS TORNADO WAS LOCATED 
NEAR OKETO...OR 8 MILES NORTH OF MARYSVILLE...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
OKETO.

PEOPLE IN AND AROUND OKETO SHOULD IMMEDIATELY TAKE ACTION AND SEEK A 
SAFE SHELTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

&&

LAT...LON 3999 9643 3988 9661 3989 9672 3990 9677
      3991 9680 3998 9681 4000 9680
TIME...MOT...LOC 1932Z 278DEG 29KT 3996 9663

$$

BLAIR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 17, 7:09 AM CDT, 7 hours 2 minutes earlier.

Area forecast discussion, Jun 17, 7:09 AM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
709 AM CDT WED JUN 17 2009

.UPDATE...

UPDATE FOR 12 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

OVERNIGHT GROUND FOG HAS BEGUN TO LIFT...AND MID JUNE INSOLATION
AND INCREASING LOW LEVEL WINDS SHOULD KEEP CONDITIONS FROM
DROPPING BELOW IFR FOR THE REST OF THE MORNING. INCREASING
SOUTHEAST WINDS TODAY WILL VEER TO THE SOUTHWEST LATE TONIGHT WITH
AS SURFACE LOW MOVES EAST ACROSS THE NORTHERN PLAINS.

65

&&

.PREV DISCUSSION... /ISSUED 320 AM CDT WED JUN 17 2009/

DISCUSSION...

ISOLATED THUNDERSTORMS MOVING SLOWLY ACROSS SE KS ATTM...IN AREA
OF BETTER INSTABILITY AND WEAK ISENTROPIC LIFT. WEAK WAVE ACROSS
WRN KS GENERATING SOME SHOWERS ACROSS NORTHWEST AND NORTH CENTRAL
PORTIONS OF THE STATE.

FOR TODAY...SOUTHWESTERLY FLOW ALOFT OVER THE ROCKIES ACTS TO
BUILD THE UPPER RIDGE OVER OUR AREA. SHORTWAVES PROGGED TO EJECT
THROUGH THAT FLOW AROUND THE RIDGE AND INTO CTRL KANSAS LATER
TONIGHT. FOR TODAY...SEE PLUME OF 700MB TEMPS OF 14C SLOWLY MOVE
NORTHWARD TOWARDS THE NEBRASKA BORDER AND THINK THIS WILL KEEP
PRECIP CHANCES AT BAY FOR THE DAYTIME HOURS TODAY. HAVE HIGHS IN
THE LOW 90S EAST TO THE MID 90S WEST WITH INCREASING SOUTHERLY
WINDS.

TONIGHT EXPECT TO SEE PIECE OF ENERGY OVER THE ROCKIES FIRE OFF
CONVECTION ALONG THE CAP IN NEBRASKA. STORMS SHOULD DEVELOP
QUICKLY IN HIGHLY UNSTABLE AIRMASS WITH STRONG SHEAR AND
PROPAGATE EAST SOUTHEAST...A FEW OF WHICH MAY CLIP THE FAR NORTHERN
COUNTIES IN THE EVENING HOURS BEFORE PROPAGATING EASTWARD. IF THIS
OCCURS...THESE STORMS WOULD LIKELY BE SEVERE. AT THIS TIM THINK
THEY WILL STAY NORTH BUT WITH EDGE OF CAP ACROSS THE NORTH CANNOT
GO WITHOUT A SLT CHANCE THERE. GFS ALSO HINTING AT PIECE OF
ENERGY NEAR THE TX PANHANDLE MOVING INTO CTRL KS COULD GENERATE
ISOLD ACTIVITY IN A SIMILAR TIMEFRAME. THINK CAP WILL HOLD WEST
BUT WILL CARRY SLT POPS THERE FOR COLLABORATIVE SAKE. WARM
SOUTHERLY WINDS SHOULD KEEP LOWS IN THE LOW TO MID 70S OVERNIGHT
WITH SOME LOWER TEMPS POSSIBLE ALONG THE NORTHERN BORDER WHERE
COLD POOLS FROM THUNDER COULD BRING A BRIEF COOLDOWN.

ANOTHER WARM DAY IN STORE FOR THE AREA ON THURSDAY AS RIDGE
REMAINS OVER THE SOUTHERN PLAINS AND SHORTWAVE SLIDES ALONG THE
CANADIAN BORDER THROUGH THE DAY. SECONDARY WAVE THEN SLIDES IN
BEHIND...A BIT MORE SOUTH...AND BRINGS THE FRONT INTO OUR AREA ON
FRIDAY. BETTER INSTABILITY PROGGED TO SLIDE EASTWARD WITH LEADING
IMPULSE...BUT ENOUGH REMAINS FOR THUNDER POTENTIAL AS THE FRONT
MOVES THROUGH ON FRIDAY. TIMING COULD IMPACT STRENGTH OF THE
STORMS AS AN AFTERNOON PASSAGE COULD ALLOW FOR BUILDUP OF A BIT
MORE INSTABILITY. FRONTAL PASSAGE SHOULD KEEP HIGHS IN THE 80S ON
FRIDAY.

CHANCES FOR PRECIP ON SATURDAY WILL DEPEND ON HOW FAR SOUTH FRONT
MOVES BEFORE IT RETURNS ACROSS OUR AREA. IF GFS SOLUTION VERIFIES
THINK ITS RETURN SOLUTION IS TOO QUICK. HOWEVER ECMWF LINGERS THE
FRONTAL BOUNDARY ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY...AND
NAM DRAWS FRONT FARTHER SOUTHWARD. STAYED CURRENT FORECAST COURSE
WITH NO POPS BUT MAY NEED TO BE ADDED IF FRONTAL POSITION REMAINS
CLOSE TO OUR AREA. NO CHANGES BEYOND SATURDAY. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 17, 5:23 AM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
523 AM CDT WED JUN 17 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-181030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
523 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NEBRASKA LATE THIS
AFTERNOON INTO THIS EVENING. ALTHOUGH THE EXPECTED STORM TRACK IS
GENERALLY NORTH OF THE STATE LINE...A FEW OF THESE STORMS MAY MOVE
FAR ENOUGH SOUTH TO CLIP THE NORTHERN COUNTIES OF KANSAS. IF THEY
DO...THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREAT WITH ISOLATED TORNADOES ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND FRIDAY AS A
FRONT MOVES ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TONIGHT NEAR THE KANSAS NEBRASKA
STATE LINE.

In the hours before

Local storm report, Jun 17, 1:41 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
141 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             4 WSW BAILEYVILLE       39.82N 96.25W
06/17/2009  E2.00 INCH       MARSHALL           KS   TRAINED SPOTTER

&&

BN
Local storm report, Jun 17, 1:42 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
142 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             1 S BAILEYVILLE         39.83N 96.18W
06/17/2009  E2.00 INCH       NEMAHA             KS   CO-OP OBSERVER

&&

BN
Local storm report, Jun 17, 1:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
159 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             ESE SENECA              39.83N 96.06W
06/17/2009  E1.25 INCH       NEMAHA             KS   TRAINED SPOTTER

&&

BN
Local storm report, Jun 17, 2:00 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
200 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             N SENECA                39.84N 96.06W
06/17/2009  E1.50 INCH       NEMAHA             KS   TRAINED SPOTTER

&&

BN
Local storm report, Jun 17, 2:03 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
203 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             1 S BAILEYVILLE         39.83N 96.18W
06/17/2009  E3.00 INCH       NEMAHA             KS   TRAINED SPOTTER

&&

BN
Local storm report, Jun 17, 2:08 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
208 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             5 SSW ONEIDA            39.80N 95.98W
06/17/2009  E1.00 INCH       NEMAHA             KS   TRAINED SPOTTER

&&

BN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:40 PM CDTRiver Flood WarningTOPAnderson, Franklin13 hr
Jun 17, 12:34 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington41 min
Jun 17, 1:08 PM CDTSevere Thunderstorm WarningTOPMarshall52 min
Jun 17, 1:15 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington45 min
Jun 17, 1:30 PM CDTSevere Thunderstorm WarningTOPNemaha45 min
Jun 17, 2:11 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha49 min
Jun 17, 2:22 PM CDTTornado WarningTOPBrown, Jackson, Nemaha38 min
Jun 17, 2:39 PM CDTTornado WarningTOPMarshall, Nemaha36 min
Jun 17, 2:57 PM CDTTornado WarningTOPBrown, Jackson33 min
Jun 17, 3:15 PM CDTTornado WarningTOPMarshall, Nemaha30 min

Nearby

Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.